Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 18, 2009, 1:57 PM CST for Fentress County, Overton County, Putnam County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2009, 1:57 PM CST (19:57 UTC)
- Expired
- Feb 18, 2009, 2:30 PM CST
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Fentress County, TN, Overton County, TN, Putnam County, TN
The radar
The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 2:15 PM CST | HAIL 0.88 | 5 E Algood, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 11:09 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 631 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 181957
SVROHX
TNC049-133-141-182030-
/O.NEW.KOHX.SV.W.0016.090218T1957Z-090218T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FENTRESS COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF JAMESTOWN...
SOUTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
NORTH CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...
* UNTIL 230 PM CST
* AT 154 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALGOOD...OR 8 MILES NORTHEAST OF COOKEVILLE...AND MOVING EAST AT 65
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF JAMESTOWN BY 220 PM CST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3636 8471 3633 8475 3633 8477 3629 8479
3628 8486 3624 8487 3616 8545 3633 8550
3634 8549 3648 8472 3636 8469
TIME...MOT...LOC 1957Z 259DEG 59KT 3627 8535
$$
STEIGERWALDT2 follow-up statements
000
WWUS54 KOHX 182019
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST WED FEB 18 2009
TNC133-141-182026-
/O.CAN.KOHX.SV.W.0016.000000T0000Z-090218T2030Z/
PUTNAM TN-OVERTON TN-
216 PM CST WED FEB 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OVERTON AND NORTH
CENTRAL PUTNAM COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED TO THE EAST OF THE
AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.
LAT...LON 3629 8510 3637 8507 3644 8472 3636 8470
3636 8471 3633 8475 3633 8477
TIME...MOT...LOC 2016Z 259DEG 59KT 3634 8492
$$
TNC049-182030-
/O.CON.KOHX.SV.W.0016.000000T0000Z-090218T2030Z/
FENTRESS TN-
216 PM CST WED FEB 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL FENTRESS COUNTY...
AT 212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. HOWEVER...THIS STORM
WAS WEAKENING...AND WAS LOCATED 9 MILES SOUTHWEST OF ALLARDT...OR 9
MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 55 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN FENTRESS COUNTY AT 230 PM CST
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3629 8510 3637 8507 3644 8472 3636 8470
3636 8471 3633 8475 3633 8477
TIME...MOT...LOC 2016Z 259DEG 59KT 3634 8492
$$
STEIGERWALDT000
WWUS54 KOHX 182032
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CST WED FEB 18 2009
TNC049-182039-
/O.EXP.KOHX.SV.W.0016.000000T0000Z-090218T2030Z/
FENTRESS TN-
231 PM CST WED FEB 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FENTRESS COUNTY
EXPIRED AT 230 PM CST...
THE STORM WAS LOCATED ON THE SOUTHEAST BORDER OF FENTRESS COUNTY...
AND HAD WEAKENED CONSIDERABLY AND THEREFORE IS NO LONGER SEVERE.
HOWEVER...A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST
WEDNESDAY AFTERNOON FOR CENTRAL TENNESSEE.
LAT...LON 3629 8510 3637 8507 3644 8472 3636 8470
3636 8471 3633 8475 3633 8477
TIME...MOT...LOC 2029Z 259DEG 59KT 3636 8466
$$
STEIGERWALDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 11:09 AM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Feb 18, 11:09 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1109 AM CST WED FEB 18 2009 .UPDATE... LATEST SFC DATA SUGGESTS BROKEN LINE OF STORMS TO PRODUCE SOME SEVERE WEATHER SHORTLY. TORNADO WATCH FOR MOST OF MID TN TO BE ISSUED MOMENTARILY. && .PREV DISCUSSION... /ISSUED 1051 AM CST WED FEB 18 2009/ UPDATE... RAPID DESTAB LAST COUPLE OF HOURS WEST MID TN WITH LAPS PUSHING LI/S TO -4 AND CAPES TO 1000J/KG. 12Z MODELS PUSH CORRELATED THETA-E AXIS EAST TO INTERSTATE 65 CORRIDOR BY 18Z. MOISTURE IS LIMITING FACTOR...BUT STILL EXPECT A BROKEN LINE OF STORMS TO DEVELOP EAST. A SPECIAL 18Z RAOB WILL BE RELEASED TODAY. PREV DISCUSSION... /ISSUED 400 AM CST WED FEB 18 2009/ SHORT TERM...IT WAS CLOUDY AND RAINY ACROSS THE MID STATE EARLY THIS MORNING, WITH TEMPERATURES IN THE 40S. ONE THUNDERSTORM OVERNIGHT PRODUCED LARGE HAIL IN MONTGOMERY COUNTY. OTHERWISE, THE MAIN ASPECT OF THE SHOWERS AND THUNDERSTORMS WAS HEAVY DOWNPOURS. DOPPLER RADAR ESTIMATES INDICATE THREE-HOUR RAIN AMOUNTS OF BETWEEN THREE QUARTERS AND ONE INCH OVER THE NORTHERN HALF OF THE MID STATE, WITH LESSER AMOUNTS ACROSS THE SOUTH. STILL EXPECT A LOW PRESSURE AREA TO MOVE RAPIDLY NORTHEASTWARD OUT OF NORTHEASTERN MISSOURI THIS MORNING AND REACH THE EASTERN GREAT LAKES BY LATE TODAY. A COLD FRONT WILL RACE ACROSS THE AREA LATE THIS MORNING THROUGH MID AFTERNOON, PRODUCING THE LIKELIHOOD FOR MORE SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME SEVERE, WITH LARGE HAIL AND DAMAGING WINDS AND SPC HAS PLACED OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. HIGHS TODAY WILL TOP OUT IN THE 60S. FRONT PUSHES EAST OF OUR AREA THIS EVENING, USHERING IN A MUCH COLDER AIR MASS. HIGHS ON THURSDAY PROBABLY WONT GET OUT OF THE UPPER 30S OVER ABOUT THE NORTHEASTERN ONE OF HALF OF OUR FORECAST AREA. LOWS THURSDAY NIGHT WILL BE IN THE TEENS TO LOWER 20S. EXPECT A BRIEF WARM-UP ON FRIDAY, WITH HIGHS CLIMBING INTO THE 40S. HOWEVER, A CLIPPER SYSTEM DROPS RAPIDLY SOUTHEASTWARD FRIDAY NIGHT AND SATURDAY MORNING, BRINGING A REINFORCING SHOT OF COLD CANADIAN AIR. EXPECT MOST AREAS TO SEE AT LEAST A BRIEF PERIOD OF LIGHT SNOW AS THIS SYSTEM DROPS THROUGH LATE FRIDAY NIGHT AND SATURDAY MORNING. HOWEVER, SINCE THE PERIOD OF SNOW WILL PROBABLY BE BRIEF AND TEMPERATURES ARE EXPECTED TO BE MARGINAL DURING THE EVENT, WILL CONTINUE WITH THE EXPECTATION FOR ONLY A TRACE EVENT. HOWEVER, WELL HAVE TO KEEP OUR EYES ON THIS SYSTEM SINCE MODELS SEEM TO WANT TO BRING A PRETTY DECENT SHOT OF ATMOSPHERIC MOISTURE WITH IT. HOWEVER, IT SWEEPS THROUGH QUICKLY AND SHOULDNT CREATE MUCH OF A PROBLEM EXCEPT, PERHAPS, ALONG THE CUMBERLAND PLATEAU WHERE SOME MINOR ACCUMULATIONS COULD FEASIBLY OCCUR. LONG TERM...EXPECT DRY AND CHILLY WEATHER SUNDAY AND MONDAY, AS COLD CANADIAN HIGH PRESSURE MOVES ACROSS OUR AREA. HOWEVER, ANOTHER CHANCE FOR RAIN DEVELOPS BY TUESDAY NIGHT AND WEDNESDAY, AS ANOTHER LOW PRESSURE SYSTEM SWINGS IN FROM THE WEST. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, Feb 18, 12:14 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1214 PM CST WED FEB 18 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-191130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1214 PM CST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM MOIST AIR WILL SURGE NORTH INTO MIDDLE TENNESSEE TODAY... AHEAD OF A COLD FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON...MAINLY IN NORTH MIDDLE TENNESSEE. CELLS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED. 04
In the hours before
Local storm report, Feb 18, 10:16 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1016 AM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL DOVER 36.48N 87.84W
02/18/2009 E0.25 INCH STEWART TN EMERGENCY MNGR
STEWART COUNTY EMA OFFICIALS REPORTED PEA SIZE HAIL.
&&
JWRIGHTLocal storm report, Feb 18, 1:37 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
137 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 2 N CROSSVILLE 35.98N 85.04W
02/18/2009 E0.75 INCH CUMBERLAND TN TRAINED SPOTTER
SPOTTER REPORTED HAIL AT INTERSECTION OF I-40 AND HIGHEAY
127.
&&
LAROSALocal storm report, Feb 18, 1:45 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 7 WSW BYRDSTOWN 36.54N 85.25W
02/18/2009 E1.00 INCH PICKETT TN TRAINED SPOTTER
COCORAHS OBSERVER REPORTED 1 INCH HAIL.
&&
LAROSALocal storm report, Feb 18, 1:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
148 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL FAIRFIELD GLADE 36.00N 84.90W
02/18/2009 E0.88 INCH CUMBERLAND TN AMATEUR RADIO
&&
STEIGERWALDTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 12:15 AM CST | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 30 min |
| Feb 18, 12:52 PM CST | Severe Thunderstorm Warning | OHX | Cumberland, DeKalb, Putnam, White | 23 min |
| Feb 18, 1:15 PM CST | Tornado Warning | OHX | Cumberland, Putnam, White | 30 min |
| Feb 18, 1:26 PM CST | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 34 min |
| Feb 18, 2:12 PM CST | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.